What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 3, 2:14 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 3, 2:14 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 PM CDT Mon Sep 3 2018
.SYNOPSIS...
Issued at 310 PM CDT Mon Sep 3 2018
Frontal boundary extends roughly along I-80 in the dvn cwa and
then extends to northeast IL. Shear was stronger along this
boundary so will need to keep an eye on any storm forming along
this front. SPC has a marginal risk for much of the cwa through
this evening.
Mid afternoon temperatures were in the 70s to around 80 north of
the front to well in the 80s to around 90 to the south. Dewpoints
were in the lower to mid 70s with PWAT's around 2 inches.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 310 PM CDT Mon Sep 3 2018
Tonight: At least scattered storms can be expected through the
evening with a continued moisture transport of PWAT's of 2 inches,
and in the SBCAPE gradient. Therefore, the flash flood watch
remains in effect through the evening hours, due to the very
saturated soils. Later tonight heights rise a bit allowing for
the frontal boundary to shift northward. Another warm and muggy
night is in store with lows around 70.
Tuesday: Much of the day appears to be dry as the better forcing
extends from western IA into MN/WI, closer to the retreating
boundary. Another very warm and humid day with dewpoints in the
lower to mid 70s and highs in the 80s. Heat index values will push
into the 90s. Late in the afternoon storms may return in our nw
cwa ahead of an approaching cold front.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 310 PM CDT Mon Sep 3 2018
More heavy rainfall/flash flooding expected into the weekend.
Tuesday night and Wednesday: Persistent upper level high will be
centered in the mid-Atlantic states pumping high PWAT air
northward into the Midwest. Upper level trough moving across the
upper Midwest will push a cold front into the dvn cwa and then
stalling. Additional rounds of thunderstorms producing heavy
rainfall can be expected. Meanwhile, potential CAT 1 hurricane
"Gordon" is forecast to make landfall in the central Gulf Coast
region.
Wednesday night through Friday: Pattern remains persistent with a
zonal flow across the area, providing several more rounds of
thunderstorms, with additional heavy rainfall. This appears to a
"predecessor rain event" (PRE) situation ahead of the remnants of
"Gordon", which will be pushing into western MO by late in the
week. Highs will be in the 70s due to the very moist conditions
and expected extensive cloud cover.
Friday night through Saturday night: GFS/ECMWF/Canadian all
indicate the potential for a very heavy rainfall event as "Gordon"
tracks across northern MO and into central IL. With the stationary
frontal boundary draped across the DVN cwa this will set the stage
for a possible serious rain/flash flood event, considering the
very saturated antecedent conditions and already flooded rivers.
Of course, this assumes the track of the tropical system is
consistent over the course of this week.
Sunday and Monday: Mainly dry with highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 106 PM CDT Mon Sep 3 2018
Scattered to numerous thunderstorms expected along/north of
Highway 30 through this evening. Isolated to scattered storms
expected to the south. MVFR/brf IFR conds in TSRA. The activity
should diminish overnight and much of Tuesday looks dry. If the wind
speeds drop below 5 KTS late tonight, there may be some fog
problems in locations of partial clearing. Otherwise, southeast
to south winds around 10 knots or less through the period.
&&
.HYDROLOGY...
Issued at 146 PM CDT Mon Sep 3 2018
Since 6 AM today, additional heavy rain has fallen over the
areas generally north of Highway 30 in Iowa and Illinois this
morning. The afternoon activity thus far is either near and west
of Waterloo, and over our Illinois counties. Storms are small in
size, quick moving around 30 to 35 mph, and are producing
torrential rainfall rates. This continues to offer a flash flood
potential.
The rain which fell in narrow swaths overnight, fell in wide
swaths this morning, and narrow afternoon swaths is enough to have
more or less increased the widespread nature of the river
flooding. Minor to moderate flooding is now expected on most
tributaries in Iowa and on the Rock and Pecatonica in Illinois.
On the lower stretches of the Iowa, Skunk, Wapsi, and Rock,
significant moderate flooding is forecast, and in some cases,
levels just under major. These are in particular need of close
monitoring, as they could possibly exceed major in the week ahead,
mainly if we get heavy rains just ahead of the crests.
The Mississippi River is now expected to reach moderate flood
levels at New Boston, Keithsburg, Gladstone LD/18, and Burlington.
Gregory Landing has minor flooding expected.
The forecast remains wet for well into the extended, even after a
bit of a break in the next 24 hours. Thus, there is water yet to
fall that is not accounted for in these forecasts. Therefore,
change in crest and timing are likely in the week ahead.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until midnight CDT tonight for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch until midnight CDT tonight for Carroll-Jo
Daviess-Mercer-Rock Island-Stephenson-Whiteside.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...ErvinHazardous weather outlook, Sep 3, 2:48 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
348 PM CDT Mon Sep 3 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
348 PM CDT Mon Sep 3 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A flash flood watch is in effect through this evening for much of
the outlook area, and there is also a low risk for severe storms.
The main threats will be possible flash flooding and localized
damaging wind.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday night through Saturday night: More rounds of thunderstorms
can be expected during this time frame. Heavy rainfall and
possible flash flooding will continue to be a concern. The
remnants of tropical system "Gordon" will then track into the
Midwest from the Gulf Coast and cause very heavy rainfall and
flash flooding, along with additional river flooding.
.SPOTTER INFORMATION STATEMENT...
There is a low chance that spotter activation will be needed
through this evening. However, any reports of new flooding or
flash flooding would be appreciated.
Haase
In the hours before
Special weather statement, Sep 3, 1:23 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
223 PM CDT Mon Sep 3 2018
ILZ001-002-007-017-018-032130-
Jo Daviess-Stephenson-Carroll-Bureau-Putnam-
Including the cities of Galena, Freeport, Mount Carroll,
Princeton, and Hennepin
223 PM CDT Mon Sep 3 2018
...Brief Torrential Rains...
Scattered thunderstorms will continue to move northeast around 30
mph over the area this afternoon. Every thunderstorm will bring a
brief torrential downpour, and is capable of producing ponding of
water on roads and parking lots. Be ready to slow down and avoid
water on roads if you encounter a thunderstorm this afternoon.
ERVIN
Local storm report, Sep 3, 2:24 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HEAVY RAIN 1 WNW MORRISON 41.81N 89.98W
09/03/2018 M1.60 INCH WHITESIDE IL TRAINED SPOTTER
RAINFALL SINCE 7 AM. RAINFALL TOTAL SINCE
SATURDAY MORNING IS 7.40.
&&
DCSpecial weather statement, Sep 3, 2:32 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
332 PM CDT MON SEP 3 2018
ILC011-155-032100-
Putnam-Bureau-
332 PM CDT MON SEP 3 2018
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT PUTNAM AND
SOUTHEASTERN BUREAU COUNTIES UNTIL 400 PM CDT...
At 329 PM CDT, radar indicated a thunderstorm with heavy rain was
located near Henry, or near Hennepin, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with the thunderstorm with
heavy rain.
The thunderstorm with heavy rain will be near...
McNabb around 345 PM CDT.
Bureau Junction around 350 PM CDT.
Hennepin, Spring Valley, DePue, Granville, Ladd and Dalzell around
400 PM CDT.
Other locations impacted by the thunderstorm with heavy rain include
Seatonville, Putnam, Spring Valley Airport, Cherry, Mark, Standard,
Coal Hollow, Ottville, Lake Thunderbird and Hollowayville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 63 and 72.
Interstate 180 between mile markers 1 and 10.
Rainfall amounts of up to 1 inch have fallen across the area
recently on water saturated ground. Additional rainfall amounts of a
half inch to over an inch are possible.
Torrential rainfall is also occurring with the thunderstorm with
heavy rain, and may cause localized minor flooding. Do not drive
your vehicle through flooded roadways.
Since minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur
in vehicles.
LAT...LON 4110 8927 4110 8935 4112 8933 4115 8933
4115 8951 4116 8953 4149 8928 4143 8917
4119 8916
TIME...MOT...LOC 2029Z 216DEG 17KT 4117 8938
16Local storm report, Sep 3, 2:47 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 2 SSE SCHAPVILLE 42.37N 90.19W
09/03/2018 M1.37 INCH JO DAVIESS IL TRAINED SPOTTER
&&
DCSpecial weather statement, Sep 3, 2:53 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
353 PM CDT MON SEP 3 2018
IAC011-019-055-032200-
Buchanan-Benton-Delaware-
353 PM CDT MON SEP 3 2018
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT BUCHANAN...
NORTHERN BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 500 PM
CDT...
At 351 PM CDT, radar indicated a thunderstorm with heavy rain was
located over Garrison, or 8 miles west of Vinton, moving northeast at
30 mph.
Winds in excess of 30 mph are possible with the thunderstorm with
heavy rain.
This includes Interstate 380 between mile markers 43 and 55.
Rainfall amounts of over one inch have fallen across the area the
past several hours on already wet ground. Additional rainfall
amounts of up to one inch are possible.
Torrential rainfall is also occurring with the thunderstorm with
heavy rain, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
LAT...LON 4255 9143 4230 9178 4230 9183 4226 9183
4203 9215 4212 9230 4220 9230 4230 9224
4230 9206 4247 9206 4247 9208 4253 9208
4264 9201 4264 9174
TIME...MOT...LOC 2051Z 217DEG 26KT 4215 9219
16Special weather statement, Sep 3, 3:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CDT MON SEP 3 2018
ILC161-IAC163-032145-
Rock Island-Scott-
421 PM CDT MON SEP 3 2018
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT CENTRAL ROCK
ISLAND AND CENTRAL SCOTT COUNTIES UNTIL 445 PM CDT...
At 419 PM CDT, radar indicated a thunderstorm with heavy rain was
located over Davenport, moving northeast at 25 mph.
Torrential rain is expected with this thunderstorm. Minor flooding
of streets and creeks is likely, especially in urban areas.
Winds in excess of 30 mph are also possible with this thunderstorm.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Eldridge, Milan, Blue
Grass, Buffalo, Long Grove, Donahue, McCausland, Blackhawk State
Park, Park View, West Lake Park, Rock Island Arsenal, Mississippi
Valley Fairgrounds, Davenport Municipal Airport, Credit Island and
Scott County Park.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 288 and 301.
Interstate 280 between mile markers 1 and 15.
Torrential rainfall is also occurring with the thunderstorm with
heavy rain, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
LAT...LON 4176 9058 4177 9055 4172 9038 4144 9056
4149 9078 4176 9066 4176 9062 4177 9059
TIME...MOT...LOC 2119Z 205DEG 22KT 4155 9062
Uttech